Alert archive / Kansas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 147, NWS Dodge City, KS

July 23, 2010Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 23, 2010, 6:41 PM CDT for Scott County, Kansas. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2010, 6:41 PM CDT (23:41 UTC)
Expired
Jul 23, 2010, 7:17 PM CDT
In force
36 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Scott County, KS

The radar

The Goodland radar (KGLD), 113 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 6:42 PM CDTTSTM WND GST 601 W Modoc, KSTHE STRONG WIND GUST ROCKED A VEHICLE BACK AND FORTH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2010-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 515 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2010-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
515 J/kg
Mixed-layer CIN
-302 J/kg
Mixed-layer LCL
1605 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

405 
WUUS53 KDDC 232341
SVRDDC
KSC171-240030-
/O.NEW.KDDC.SV.W.0147.100723T2341Z-100724T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
641 PM CDT FRI JUL 23 2010

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SCOTT COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 730 PM CDT

* AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SCOTT CITY...AND MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SCOTT CITY...
  SCOTT STATE LAKE...
  MANNING...
  MAINLY RURAL AREAS OF NORTHERN SCOTT COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM. SIGNIFICANT PONDING
OF WATER IS POSSIBLE ON ROADWAYS AND POOR DRAINAGE AREAS WILL FILL
QUICKLY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS
THE ROAD.

&&

LAT...LON 3851 10070 3839 10092 3839 10113 3869 10113
      3870 10112 3870 10070 3870 10069
TIME...MOT...LOC 2341Z 235DEG 20KT 3854 10095
WIND...HAIL 60MPH 1.00IN

$$

WRIGHT
2 follow-up statements
832 
WWUS53 KDDC 240005
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
705 PM CDT FRI JUL 23 2010

KSC171-240030-
/O.CON.KDDC.SV.W.0147.000000T0000Z-100724T0030Z/
SCOTT KS-
705 PM CDT FRI JUL 23 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN SCOTT
COUNTY UNTIL 730 PM CDT...

AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
SOUTHEAST OF SCOTT STATE LAKE...AND MOVING NORTHEAST AT 25 MPH.

AT 642 PM LAW ENFORCEMENT REPORTED WINDS OF 60 MPH 1 MILE WEST OF 
MODOC.

LOCATIONS IMPACTED INCLUDE...
  SCOTT STATE LAKE...
  MANNING...
  MAINLY RURAL AREAS OF NORTHERN SCOTT COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM. SIGNIFICANT PONDING
OF WATER IS POSSIBLE ON ROADWAYS AND POOR DRAINAGE AREAS WILL FILL
QUICKLY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS
THE ROAD.

&&

LAT...LON 3851 10070 3845 10081 3845 10113 3869 10113
      3870 10112 3870 10069
TIME...MOT...LOC 0003Z 235DEG 20KT 3861 10082
WIND...HAIL 60MPH 1.00IN

$$

WRIGHT
125 
WWUS53 KDDC 240017
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
717 PM CDT FRI JUL 23 2010

KSC171-240027-
/O.CAN.KDDC.SV.W.0147.000000T0000Z-100724T0030Z/
SCOTT KS-
717 PM CDT FRI JUL 23 2010

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SCOTT COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 3851 10070 3845 10081 3845 10113 3869 10113
      3870 10112 3870 10069
TIME...MOT...LOC 0017Z 235DEG 20KT 3865 10074

$$

WRIGHT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:29 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 23, 3:29 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
329 PM CDT FRI JUL 23 2010

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGES ARE CHANCES FOR THUNDERSTORMS WEST
TONIGHT THEN MORE CHANCES OF THUNDERSTORMS WITH HEAVY RAINFALL AND
LOCALIZED FLOODING ASSOCIATED WITH THE COLD FRONT ON SATURDAY INTO
SUNDAY.

A NORTHERN BRANCH SHORTWAVE TROUGH IN THE DAKOTAS WILL MOVE INTO THE
UPPER MIDWEST BY MORNING INTO THE AFTERNOON. THIS FEATURE WILL PUSH
A COLD FRONT TO JUST NORTH OF THE FA BY MORNING AND THROUGH MUCH OF
THE FA BY SATURDAY LATE AFTERNOON AND EVENING. A FEW THUNDERSTORMS
ARE EXPECTED AHEAD OF THE COLD FRONT TONIGHT ALONG A TROUGH LINE IN
FAR WESTERN KANSAS. THUNDERSTORMS ARE THEN EXPECTED TO BECOME MORE
NUMEROUS SATURDAY AFTERNOON INTO SUNDAY WITH THE COLD FRONT SATURDAY
AND THEN ISENTROPIC LIFT BEHIND THE FRONT SATURDAY NIGHT AND SUNDAY.
ALSO NEARLY 2 INCHES OF PRECIPITABLE WATER ARE ON THE FORECAST
SOUNDINGS WITH TROPICAL MOISTURE IN PLACE AND RIGHT REAR QUAD OF
UPPER LEVEL JET. MODELS FORECASTING SOME 1 TO 3 INCHES QPF MAINLY
FROM AROUND DODGE CITY SOUTH AND THIS IS CLOSE TO CURRENT NCEP
GUIDANCE. COULD HAVE SOME LOCALIZED FLOODING IF ALL OF THIS COMES
INTO PLACE LIKE GUIDANCE SUGGESTS. HAVE UPPED POPS WITH ANTICIPATED
EVOLUTION.

AS FOR TEMPS WILL KEEP OVERNIGHT LOWS AROUND 70 WEST TO THE MID 70S
EAST. ON SATURDAY WITH EXPECTED MOSTLY CLOUDY SKIES WILL LOWER HIGHS
TO AROUND 90 NORTH AND CENTRAL FA TO MID 90S SOUTHEAST. ON SATURDAY
NIGHT LOOK FOR A BIT COOLER OVERNIGHT LOWS IN THE MID 60S TO AROUND
70. THEN FOR SUNDAY HIGHS SHOULD BE AGAIN TEMPERED BY LOTS OF CLOUDS
AND STORMS.

DAYS 3-7...

MEDIUM RANGE MODELS REMAIN IN GENERAL AGREEMENT INDICATING AN UPPER
LEVEL RIDGE OF HIGH PRESSURE BEGINNING TO SLOWLY BUILD BACK IN
ACROSS THE CENTRAL PLAINS EARLY IN THE WEEK AND PREVAILING THROUGH
THE END OF THE PERIOD. AS A RESULT, SHOULD EXPECT DRIER CONDITIONS
ACROSS WESTERN KANSAS DURING MUCH OF THIS TIME FRAME. HOWEVER, THE
GFS AND ECMWF SEEM TO HAVE A DECENT HANDLE ON AN UPPER LEVEL TROUGH
TRANSITIONING EAST ACROSS THE WESTERN HIGH PLAINS LATE IN THE WEEK
BRINGING THE NEXT CHANCE FOR APPRECIABLE RAINFALL TO THE AREA.
BECAUSE OF THIS, WILL INTRODUCE SLIGHT POPS FOR LATE THURSDAY
THROUGH FRIDAY. HIGH TEMPERATURES ARE EXPECTED TO BE NEAR SEASONAL
MONDAY AS A NEAR STATIONARY FRONTAL BOUNDARY IS PROJECTED TO LIFT
NORTH ACROSS WESTERN KANSAS DURING THE DAY. THE GFS AND ECMWF SHOW
H85 TEMPERATURES RANGING FROM THE LOW 20S(C) ACROSS EASTERN PORTIONS
OF THE CWA TO THE MID 20S(C) ALONG THE COLORADO BORDER. THIS WILL
RESULT IN HIGHS CLIMBING WELL BACK UP INTO THE 90S(F) ON MONDAY. AS
UPPER LEVEL RIDGING CONTINUES TO BUILD INTO THE AREA, LEE SIDE
TROUGHING WILL DEVELOP HELPING TO CONTINUE A LOW LEVEL SOUTHERLY
FLOW INTO THE REGION AND ALLOWING TEMPERATURES TO REMAIN NEAR NORMAL
THROUGH AT LEAST THURSDAY. WILL MAKE ONLY MINOR ADJUSTMENTS TO
TEMPERATURES DURING THE PERIOD.

&&

.AVIATION...

A LEE SIDE TROUGH OF LOW PRESSURE EXTENDING FROM NORTHWESTERN KANSAS
DOWN INTO NORTHEASTERN NEW MEXICO WILL MOVE VERY LITTLE DURING THE
PERIOD. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE
AGAIN THIS EVENING ALONG AND JUST AHEAD OF THE TROUGH...PRIMARILY
WEST OF A KHYS TO KDDC LINE. VFR CONDITIONS ARE EXPECTED THROUGH
LATE SATURDAY MORNING EXCEPT IN AND AROUND ANY POTENTIAL CONVECTION.
WINDS WILL BE SOUTHERLY AND GENERALLY 10 TO 20KT DURING THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  74  91  67  86 /  20  50  60  50
GCK  71  89  65  84 /  30  40  40  50
EHA  70  88  66  85 /  20  50  50  50
LBL  72  90  67  86 /  20  50  60  50
HYS  73  87  66  86 /  30  30  30  30
P28  76  96  71  89 /  10  40  50  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN06/32
Hazardous weather outlook, Jul 23, 4:58 AM CDT, 13 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
458 AM CDT FRI JUL 23 2010

KSZ066-080-081-088>090-241145-
STAFFORD-KIOWA-PRATT-CLARK-COMANCHE-BARBER-
458 AM CDT FRI JUL 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH SUNDAY NIGHT.
THESE ARE NOT EXPECTED TO BE SEVERE...BUT LOCALLY HEAVY RAIN IS
POSSIBLE DUE TO THE EXPECTED SLOW MOVEMENT OF THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ030-031-043>046-061>065-074>079-084>087-241145-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-MORTON-STEVENS-
SEWARD-MEADE-
458 AM CDT FRI JUL 23 2010 /358 AM MDT FRI JUL 23 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY TONIGHT.
THESE WILL PROBABLY NOT BE SEVERE...BUT SMALL HAIL AND WIND GUSTS
TO 50 MPH ARE POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH SUNDAY NIGHT.
THESE ARE NOT EXPECTED TO BE SEVERE BUT LOCALLY HEAVY RAIN IS
POSSIBLE DUE TO THE EXPECTED SLOW MOVEMENT OF THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Special weather statement, Jul 23, 5:46 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
546 PM CDT FRI JUL 23 2010

KSZ061-062-074-075-232330-
GRANT-HAMILTON-KEARNY-STANTON-
546 PM CDT FRI JUL 23 2010

...SIGNIFICANT WEATHER ADVISORY FOR GRANT...HAMILTON...KEARNY AND
STANTON COUNTIES...

AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF LAKIN...MOVING NORTHEAST AT
15 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.
ADDITIONAL STORMS ARE DEVELOPING OVER THE AREA WHICH COULD
STRENGTHEN QUICKLY. THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS
WILL CONTINUE THROUGH SUNSET AND THEN DIMINISH.

RESIDENTS IN GRANT...HAMILTON...KEARNY AND STANTON COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

LAT...LON 3802 10205 3825 10205 3826 10204 3826 10113
      3741 10110 3742 10205
TIME...MOT...LOC 2242Z 216DEG 15KT 3803 10134

WRIGHT
Special weather statement, Jul 23, 6:35 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
635 PM CDT FRI JUL 23 2010

KSZ061-062-074-075-240030-
GRANT-HAMILTON-KEARNY-STANTON-
635 PM CDT FRI JUL 23 2010

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON...KEARNY...NORTHERN
GRANT AND STANTON COUNTIES...

AT 534 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SYRACUSE...MOVING NORTHEAST AT 25 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.
ADDITIONAL STORMS ARE DEVELOPING OVER THE AREA WHICH COULD
STRENGTHEN QUICKLY. THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS
WILL CONTINUE THROUGH SUNSET AND THEN DIMINISH.

RESIDENTS IN HAMILTON...KEARNY...NORTHERN GRANT AND STANTON
COUNTIES...INCLUDING THE CITY OF SYRACUSE...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3825 10205 3826 10204 3826 10175 3826 10115
      3764 10114 3740 10204
TIME...MOT...LOC 2335Z 213DEG 20KT 3794 10167

WRIGHT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:27 PM CDTAreal Flood WarningDDCScott6 hr
Jul 22, 7:32 PM CDTSevere Thunderstorm WarningDDCScott43 min
Jul 22, 8:11 PM CDTSevere Thunderstorm WarningDDCScott49 min
Jul 22, 8:49 PM CDTSpecial Weather StatementDDCHamilton41 min
Jul 22, 9:59 PM CDTAreal Flood WarningDDCHamilton, Kearny5 hr
Jul 23, 5:46 PM CDTSpecial Weather StatementDDCGrant, Hamilton, Kearny, Stanton44 min
Jul 23, 6:35 PM CDTSpecial Weather StatementDDCHamilton, Kearny, Stanton55 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.